Tennessee, 2023Flash Flooding and Damaging Winds in Tennessee, August 10, 2023
August 10, 2023 · NWS MRX · 5 events in 4 counties and zones
Highly anomalous low level jet associated with a strong upper level shortwave brought an early morning thunderstorm complex through Tennessee, with flash flooding around Knoxville and damaging straight line winds in the southernmost counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highly anomalous low level jet associated with a strong upper level shortwave brought an early morning thunderstorm complex through Tennessee, with flash flooding around Knoxville and damaging straight line winds in the southernmost counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 1:22 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 10, 1:22 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 AM EDT Thu Aug 10 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 315 AM EDT Thu Aug 10 2023
Key Messages:
1. Showers and thunderstorms moving through during early morning
hours this morning. Some of these storms may be strong to severe and
localized flooding is possible as well.
2. Behind the MCS, Some isolated to scattered weaker convection
possible during the day across the area, and mainly south tonight.
Discussion:
An MCS to our west is beginning to move into our western counties
and will quickly move across our area over the next few hours.
Anomalously strong shear for this time of year is in place. However,
the convective energy is mostly elevated, and SBCAPE is very
limited. There continues to be a threat of damaging wind gusts
especially with any bowing structures early this morning. Current
indications are that the warm front will stay to our south, but if
it manages to nudge close enough to our southern border there will
be a threat of an isolated tornado across our southern counties
given the impressive low level shear and low LCL heights. The
convection will be moving quickly in this strong flow which will
help to lower the flooding threat, but the ground is moist and very
heavy rain rates may lead to localized flooding especially in any
areas that see training.
Once the MCS moves through, we will see deep layer drying from west
to east. Models suggest some scattered to isolated weaker convection
will be around especially north today as some short wave energy
moves by, and perhaps across the south tonight as another weak
impulse is forecast to brush our southern counties. Patchy fog is
expected tonight as well. High temperatures today will be below
normal, then lows tonight will be near seasonal normals.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 315 AM EDT Thu Aug 10 2023
Key Messages:
1. Active weather continues Friday through the weekend with daily
chances of showers and storms. Warmer temperatures over the weekend
with heat index values possibly near heat advisory criteria in the
southern valley.
2. Stronger storm system arrives Monday and Monday night bringing
another chance of showers and storms.
3. Cooler and mostly dry Tuesday and Wednesday.
Discussion:
Friday weak surface high pressure develops across the northern part
of the forecast area. However another weak upper level wave will
move through the westerly flow. The front moving through today will
still be close enough Friday to enhance showers and thunderstorms
over southern areas. The precipitation will progress from west to
east with highest chances in the south. NAM model is most aggressive
with significant complex crossing southern areas during the morning
and early afternoon. GFS and ECMWF not as strong with convection and
have less coverage. Will have scattered showers and storms in the
forecast with highest rain chances south.
Friday night expect convection to dissipate rapidly and skies
clearing with some patchy fog. Saturday upper level ridging builds
northward and weak surface high builds across the eastern Tennessee
Valley and southern Appalchians. Flow is still from the northwest
and GFS and ECMWF models drop a system from the Ohio Valley into
Tennessee but weakens it as it crosses the state. For this
convection higher rain chances will be in the north and lower
chances south. Sunday and Sunday night more disturbances either
develop or move over the region. This keeps rain chances higher
during the day and evening. With the northwest flow and model
differences the timing of the disturbances is still uncertain.
Another significant upper trough will dive south into the Tennessee
Valley Monday. Both ECMWF and GFS show a very developed system
moving across the Great lakes and Ohio Valley. This system will give
us the best chance of precipitation in the extended forecast with
showers and storms likely northern sections Monday afternoon and
evening. GFS is faster and ECMWF a little slower and has more of the
precipitation farther north until Monday night. Behind this system
the airmass dries out with only slight chances of rain lingering
Tuesday and Wednesday mostly dry. Temperatures Friday will be near
average but then slightly above average Saturday and Sunday, cooling
slightly Monday. Tuesday and Wednesday temperatures below average
during the day. Lows will be warm Friday through Tuesday but much
cooler behind the front Wednesday morning.
&&
.AVIATION...
(06Z TAFS)
Issued at 114 AM EDT Thu Aug 10 2023
Showers and thunderstorms will move through early in the period.
There also may be a few showers or thunderstorms around at CHA
later in the period as well, but probability is much lower. Gusty
winds and IFR vsby with heavy rain are likely with the convection
early. May see some MVFR cigs linger especially at TRI for a few
hours after the storms, but trend will be to VFR all sites behind
the convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 85 72 88 72 / 70 40 50 10
Knoxville McGhee Tyson Airport, TN 82 70 85 70 / 70 20 40 10
Oak Ridge, TN 82 69 85 70 / 70 10 40 10
Tri Cities Airport, TN 78 65 82 66 / 80 10 30 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
LONG TERM....TD
AVIATION...
Hazardous weather outlook, Aug 10, 1:21 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 AM EDT Thu Aug 10 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
321 AM EDT Thu Aug 10 2023 /221 AM CDT Thu Aug 10 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are moving across the area early this
morning, and some of these storms may be strong to severe with
damaging winds the primary threat. There is also a low threat of
an isolated tornado mainly south. In addition, heavy rainfall may
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed early this morning.
In the hours before
Special weather statement, Aug 10, 2:01 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 AM EDT Thu Aug 10 2023
TNZ081>084-098-099-100845-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
401 AM EDT Thu Aug 10 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RHEA...SEQUATCHIE...
WEST CENTRAL MEIGS...SOUTHWESTERN BLEDSOE...MARION AND HAMILTON
COUNTIES THROUGH 445 AM EDT/345 AM CDT/...
At 400 AM EDT/300 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of
Gruetli-Laager to near New Market. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal
Mountain, South Pittsburg, Walden, and Lakesite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
3532 8557 3538 8549 3541 8549 3541 8551
3542 8551 3543 8554 3549 8554 3553 8560
3554 8556 3555 8546 3563 8535 3561 8481
3498 8529 3499 8586 3521 8586 3522 8587
TIME...MOT...LOC 0800Z 256DEG 75KT 3556 8558 3495 8636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHThunderstorm Wind, Marion
- When
- August 10, 2:40 AM CST
- Where
- Marion County, 0.89 mi SE of Sequatchie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.110, -85.590
Several trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- August 10, 4:25 AM EST
- Where
- Hamilton County, 1.78 mi SE of Rathburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.260, -85.150
Several trees across the county were blown down by powerful thunderstorm winds.
Flash Flood, Knox
- When
- August 10, 4:31 AM EST to 5:30 AM EST
- Where
- Knox County, 3 mi NNE of Knoxville to 4 mi SW of Knoxville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.010, -83.909
Flooding of roads reported from West Knoxville to Dutch Valley Drive in northeast Knoxville.
Flash Flood, Knox
- When
- August 10, 5:01 AM EST to 6:00 AM EST
- Where
- Knox County, 0.4 mi N of University to 1.2 mi SSW of Knoxville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.956, -83.950
Flooding near the intersection of Middlebrook Pike and Sutherland Avenue, while nearby a car stalled in high water near Middlebrook Pike and Webster Avenue.
Flash Flood, Blount
- When
- August 10, 5:32 AM EST to 6:10 AM EST
- Where
- Blount County, 0.69 mi S of Bungalow Town to 1 mi NW of Maryville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.760, -84.000
Pistol Creek was nearing its banks, and numerous roads were flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 10, 2023$14 million · 2.75 in hail · 16 events
- Tornadoes and Hail in South Dakota, August 10, 2023$235,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2023$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2023$222,000 · 91 kt wind · 12 events
- Tornado and Damaging Winds in Alabama, August 10, 2023$39,000 · EF0 · 38 events
- Damaging Winds in Texas, August 10, 2023$115,000 · 87 kt wind · 3 events
- Hail and Damaging Wind in Texas, August 10, 2023$50,000 · 1.75 in hail · 4 events
- Excessive Heat in Louisiana, August 10, 202336 events
- Tornadoes and Damaging Winds in New Jersey, August 10, 2023EF1 · 12 events
- Damaging Winds in North Carolina, August 10, 2023$25,000 · 52 kt wind · 10 events
- Damaging Wind in Mississippi, August 10, 2023$25,000 · 50 kt wind · 1 event
- Tornado and Hail in South Dakota, August 10, 2023EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120675, 1120676, 1133797, 1133799, 1133800.